Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 185, NWS Grand Forks, ND

September 14, 2018Barnes County, Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 14, 2018, 9:14 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2018, 9:14 PM CDT (02:14 UTC)
Expired
Sep 14, 2018, 10:00 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Barnes County, ND, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 65 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 9:20 PM CDTTSTM WND DMGTower City, NDPUBLIC REPORT OF SHINGLES BLOWN OFF ROOF NEAR TOWER CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

619 
WUUS53 KFGF 150214
SVRFGF
NDC003-017-150300-
/O.NEW.KFGF.SV.W.0185.180915T0214Z-180915T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
914 PM CDT FRI SEP 14 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cass County in southeastern North Dakota...
  East central Barnes County in southeastern North Dakota...

* Until 1000 PM CDT.

* At 914 PM CDT, a severe thunderstorm was located over Tower City,
  or 14 miles east of Valley City, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Tower City around 915 PM CDT.
  Buffalo around 925 PM CDT.
  Ayr around 940 PM CDT.
  Absaraka and Wheatland around 945 PM CDT.
  Erie around 950 PM CDT.

This includes Interstate 94 in North Dakota between mile markers 303
and 319.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4684 9777 4701 9783 4718 9717 4692 9707
TIME...MOT...LOC 0214Z 255DEG 25KT 4695 9770 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
2 follow-up statements
059 
WWUS53 KFGF 150235
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
935 PM CDT FRI SEP 14 2018

NDC003-150245-
/O.CAN.KFGF.SV.W.0185.000000T0000Z-180915T0300Z/
Barnes ND-
935 PM CDT FRI SEP 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BARNES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4687 9751 4706 9763 4718 9717 4692 9707
TIME...MOT...LOC 0235Z 255DEG 25KT 4699 9749 

$$

NDC017-150300-
/O.CON.KFGF.SV.W.0185.000000T0000Z-180915T0300Z/
Cass ND-
935 PM CDT FRI SEP 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL CASS COUNTY...

At 935 PM CDT, a severe thunderstorm was located near Ayr, or 24
miles east of Valley City, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Absaraka and Wheatland around 945 PM CDT.
  Erie around 950 PM CDT.
  Amenia and Arthur around 1000 PM CDT.

This includes Interstate 94 in North Dakota between mile markers 317
and 319.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4687 9751 4706 9763 4718 9717 4692 9707
TIME...MOT...LOC 0235Z 255DEG 25KT 4699 9749 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
679 
WWUS53 KFGF 150300
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1000 PM CDT FRI SEP 14 2018

NDC017-150310-
/O.EXP.KFGF.SV.W.0185.000000T0000Z-180915T0300Z/
Cass ND-
1000 PM CDT FRI SEP 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASS COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4687 9751 4706 9763 4718 9717 4692 9707
TIME...MOT...LOC 0300Z 255DEG 25KT 4703 9725 

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 7:00 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 14, 7:00 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
700 PM CDT Fri Sep 14 2018

.UPDATE...
Issued at 655 PM CDT Fri Sep 14 2018

Tweaked pops, temps and dewpoints to match current conditions.
Essentially no other changes at this update.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 336 PM CDT Fri Sep 14 2018

Cloud cover pattern has remained pretty consistent thru the
afternoon. In the past hour visbile satellite pics have shown
increased high based CU within the general lower cloud region
along the ND/SD border into west central MN thru Wheaton to
Alexandria. Starting to see a few echo returns along this line.
Also have started to see the lower clouds returning northward
approaching Bemidji and Fargo. So the intial process of 850 mb
warm front returning northward is occurring. Short range models
are not too agressive in developing activity thru early evening
but do have some shower/tstorm activity...but holds off til mid to
late evening and esp later tonight more toward north central and
northeastern MN. So will start out with lower pops then increase
them thru the evening into west central MN toward Bemidji.

Saturday will see the 850 mb warm front lifting north but the
surface warm front seems to linger quite a bit south until the
aftn when it does more into WC MN and far SE ND where highs today
in the low-mid 80s. 850 mb instability will be present over the
area near the 850 mb warm front, and it seems mid to late
afternoon will see best chances for scattered storms to form in
parts of NE ND into far northern MN.

.LONG TERM...(Saturday night through Friday)
Issued at 336 PM CDT Fri Sep 14 2018

Saturday night through Monday... The weather in this period is
driven by a short wave trough and a surface low pressure system that
moves across North Dakota and Minnesota. Saturday night into Sunday
morning a warm front will move across eastern North Dakota and
northwest Minnesota bringing chances for rain showers and
thunderstorms. The cold front will pass Sunday afternoon into Sunday
night from west to east bringing cooler temperatures. Temperatures
will be warm on Saturday night and Sunday then much cooler Monday
after the passage of the cold front with temperatures near to just
below normal. Winds are also expected to be elevated Sunday as the
low pressure moves across the region with wind gusts over 30 mph
possible.

Tuesday through Friday... High pressure and an upper level ridge
moves in Tuesday leading to quiet and cool weather. The next chance
of rain comes on Wednesday as an upper level trough moves towards
the Northern Plains. There are some differences in the global models
in this period as the ECMWF is more progressive and has most of the
rain falling on Wednesday while the GFS and CMC have the rain later
on Thursday. So confidence in the occurance of rain is high the
timing is still somewhat uncertain. Surface high pressure to settle
in again after this system passes late next week. Slightly below
normal high temperatures expected for this period next work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 655 PM CDT Fri Sep 14 2018

MVFR cigs were located over the far southern zones. The rest of the
area was VFR. Expect MVFR conditions in the southern zones to shift
north to about the southern half of the forecast area by Sat morning
and into the northern zones by Sat late afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JH
SHORT TERM...Riddle
LONG TERM...NC
AVIATION...JH
Hazardous weather outlook, Sep 14, 9:24 AM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
924 AM CDT Fri Sep 14 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
924 AM CDT Fri Sep 14 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The cold front which moved through on Thursday will begin to
return northward tonight. Scattered thunderstorms will develop
north of the front in southeastern and east cetnral North Dakota
into northern Minnesota this evening. Enough instability will be
present north of the warm front for isolated severe thunderstorms,
with hail to one inch the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday there continues to be the chance for thunderstorms the
strongest of which appear to be possible in the evening across
northern Minnesota. A few of these storms may be strong enough to
become severe with hail up to an inch in size. Elsewhere severe
weather is not expected but some lightning and brief downpours
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Special weather statement, Sep 14, 5:43 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
543 PM CDT FRI SEP 14 2018

MNZ031-032-142330-
Wadena MN-East Otter Tail MN-
543 PM CDT FRI SEP 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WADENA AND
SOUTHEASTERN OTTER TAIL COUNTIES UNTIL 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Henning, or 28 miles east of Fergus Falls, moving northeast at 35
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Deer Creek around 555 PM CDT.
  New York Mills around 600 PM CDT.
  Bluffton around 605 PM CDT.
  Wadena around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4637 9511 4637 9515 4635 9516 4620 9549
      4635 9567 4667 9516 4644 9494
TIME...MOT...LOC 2242Z 235DEG 32KT 4636 9548

VG
Special weather statement, Sep 14, 6:29 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
629 PM CDT FRI SEP 14 2018

MNZ024-031-032-150000-
Wadena MN-East Otter Tail MN-Hubbard MN-
629 PM CDT FRI SEP 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD...WADENA AND
EAST CENTRAL OTTER TAIL COUNTIES UNTIL 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sebeka to near Verndale. Movement was
northeast at 40 mph.

Nickel size hail will be possible with these storms.

Strong thunderstorms will be near...
  Aldrich around 630 PM CDT.
  Sebeka and Blue Grass around 635 PM CDT.
  Oylen and Nimrod around 645 PM CDT.
  Huntersville around 650 PM CDT.
  Badoura around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9479 4639 9478 4640 9476 4638 9474
      4637 9478 4637 9508 4659 9530 4696 9473
      4689 9466 4680 9466
TIME...MOT...LOC 2328Z 234DEG 39KT 4658 9515 4643 9499

VG
Special weather statement, Sep 14, 8:22 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
822 PM CDT FRI SEP 14 2018

NDZ038-150215-
Barnes ND-
822 PM CDT FRI SEP 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 915
PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eckelson, or 14 miles west of Valley City, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sanborn around 830 PM CDT.
  Rogers around 840 PM CDT.
  Bald Hill Dam and Valley City around 850 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4720 9782 4694 9768 4682 9837 4695 9844
      4698 9844 4698 9846
TIME...MOT...LOC 0122Z 249DEG 25KT 4693 9831

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:22 PM CDTSpecial Weather StatementFGFBarnes53 min
Sep 14, 8:28 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass47 min
Sep 14, 10:02 PM CDTSpecial Weather StatementFGFCass28 min
Sep 15, 2:35 PM CDTWind AdvisoryFGFCass, Grand Forks, Pembina, Richland, Steele, Traill and 1 more26 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.